Alert archive / Kentucky / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 68, NWS Louisville, KY

May 4, 2016Logan County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 4, 2016, 2:49 PM CDT for Logan County, Kentucky. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2016, 2:49 PM CDT (19:49 UTC)
Expired
May 4, 2016, 3:15 PM CDT
In force
26 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Logan County, KY

The radar

The Ft Campbell radar (KHPX), 39 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

508 
WUUS53 KLMK 041949
SVRLMK
KYC141-042015-
/O.NEW.KLMK.SV.W.0068.160504T1949Z-160504T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
249 PM CDT WED MAY 4 2016

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LOGAN COUNTY IN CENTRAL KENTUCKY...

* UNTIL 315 PM CDT

* AT 248 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DUNMOR...
  MOVING SOUTHEAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. ALSO ONE INCH HAIL WAS REPORTED NEAR
           GREENVILLE AT 236 PM CDT.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  RUSSELLVILLE...LEWISBURG...EPLEYS...SPA...COOPERSTOWN...CHANDLERS
  CHAPEL...JERICO...HOMER...JUSTICE AND AGNES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO
THE NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.

&&

LAT...LON 3706 8705 3707 8697 3706 8685 3690 8671
      3676 8702 3686 8706
TIME...MOT...LOC 1948Z 332DEG 26KT 3708 8702 

HAIL...1.00IN
WIND...<50MPH
 
$$

RJS
2 follow-up statements
726 
WWUS53 KLMK 042005
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
305 PM CDT WED MAY 4 2016

KYC141-042015-
/O.CON.KLMK.SV.W.0068.000000T0000Z-160504T2015Z/
LOGAN KY-
305 PM CDT WED MAY 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHERN LOGAN COUNTY...

AT 305 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
RUSSELLVILLE...MOVING SOUTHEAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE...LEWISBURG...EPLEYS...SPA...COOPERSTOWN...CHANDLERS CHAPEL...
JERICO...HOMER...INSCO AND WOLF LICK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO
THE NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.

&&

LAT...LON 3702 8702 3705 8696 3706 8685 3690 8671
      3679 8694 3692 8703
TIME...MOT...LOC 2005Z 326DEG 32KT 3697 8692 

HAIL...1.00IN
WIND...<50MPH
 
$$

RJS
598 
WWUS53 KLMK 042014
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
314 PM CDT WED MAY 4 2016

KYC141-042024-
/O.EXP.KLMK.SV.W.0068.000000T0000Z-160504T2015Z/
LOGAN KY-
314 PM CDT WED MAY 4 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LOGAN COUNTY WILL
EXPIRE AT 315 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3702 8702 3705 8696 3706 8685 3690 8671
      3679 8694 3692 8703
TIME...MOT...LOC 2012Z 332DEG 26KT 3697 8692 

$$

RJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:17 PM CDT, 32 minutes earlier.

Area forecast discussion, May 4, 2:17 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
317 PM EDT WED MAY 4 2016

.SHORT TERM (Now through Thursday Night)...
Issued at 300 PM EDT Wed May 4 2016

The synoptic pattern early this afternoon features an anomalous
upper-level low across the Great Lakes region. This feature will dig
southeast and amplify significantly through the short term period,
bringing continued cool and dreary conditions to the Ohio Valley.

A strong PV anomaly is diving south into the region his afternoon.
The seasonably cold core of this system (500mb temps around -24 to
-26C) is combining with just enough surface heating to cause MLCAPEs
around 250-500 J/kg.  Given freezing levels around 6-8 thousand
feet, we will continue to see some small hail out of these showers
and scattered thunderstorms.  We've already received a few reports
of pea-sized hail across southern IN. Don't expect a whole lot of
lightning with this activity given the shallow depth of the storms
and non-impressive charge separation, but there have been enough
strikes to continue with thunder wording.

Convection will wane this evening as the sun sets and surface
heating is lost.  However, guidance is suggestive another PV anomaly
will dig southeast through the region late tonight, helping to one
again enhance shower coverage.  Forecast soundings show moisture
saturation will be generally shallow, so will not go overly high
with pops.

The final wave rotating around the upper-level low will move through
mainly areas east of I-65 on Thursday.  This should once again
enhance shower coverage in the eastern CWA.  The western edge is a
bit in question, but for now will keep shower mention along/east of
I-65. Do think we will see quite a bit of stratocu, especially
across the eastern CWA.  These clouds combined with steady cold air
advection should keep temperatures into the 50s through much of the
day. Areas along/west of I-65 may benefit from some late afternoon
sunshine attempting to peak through which should push temperatures
into the low/mid 60s.

Thursday night will finally turn mainly dry as the low shifts to the
east.  Overnight lows will still be chilly, in the low to mid 40s.

.LONG TERM (Friday through Wednesday)...
Issued at 316 PM EDT Wed May 4 2016

The synoptic pattern at the start of the long term period will
feature an omega block across the CONUS.  This regime will slowly
break down beginning this weekend as a kicker PV anomaly dives into
the Great Lakes region.  Therefore, expect a return to a warmer,
more convectively active period this weekend into next week.

Friday continues to look like the pick day of the next seven.  The
upper-level low will be far enough east that we should see mainly
sunny skies and temperatures warming back into the low/mid 70s as a
result.

A few sprinkles will be possible late Friday night into early
Saturday morning within weak isentropic ascent, but the first part
of Saturday is shaping up to be nice.  Expect a mix of clouds and
sunshine with temperatures climbing into the lower 80s.  However,
things become a bit more dicey as we head into early Saturday
evening and into Saturday night.  Guidance has continued to trend a
bit stronger with the kicker wave mentioned above, now digging
deeper into the Great Lakes region.  This results in a further
south/quicker push of a surface cold front into southern IN by early
Saturday evening.  Guidance is suggestive that enough moisture will
return ahead of this front to give us ample instability (about 800-
1000 J/kg from the GFS - which is typically underdone at these
timeframes).  Deep-layer flow will help push 0-6km shear to around
40-45 knots which could foster a few stronger storms pushing in from
the north on Saturday evening.  This is something we will have to
continue to monitor over the next couple of days as timing could
certainly change, but those with outdoor plans early Saturday
evening into Saturday night along and north of the I-64 corridor
should continue to monitor the latest forecasts.

Otherwise, the upper-level flow will turn more southwesterly by
early next week.  This will make for a more active pattern and will
keep showers/storms in the forecast Monday, but especially into
Tuesday and Wednesday.

&&

.AVIATION (18Z TAF Update)...
Updated at 130 PM EDT Wed May 4 2016

Steady rain was still moving through BWG/LEX as of 1730Z
occasionally reducing flight conditions to IFR or MVFR.  This line
of showers will exit BWG/LEX within the next few hours.  Behind the
line, a cold front and multiple other boundaries exist which will
provide focus for showers and sct storms this afternoon.  Due to
lower coverage and low confidence in a t-storm hitting a TAF site,
will continue VCSH through this evening.  A wind shift with the
front will occur this afternoon from SW to NW.  Winds could also
become gusty especially behind the front up to 20-25 mph this
afternoon or evening.

Tonight VFR conditions should prevail for a good portion of the
overnight period.  However, low clouds will move back into the
region with perhaps some stray showers as well especially toward
sunrise.  Will include MVFR for tomorrow morning.

&&

.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&

Short Term........KJD
Long Term.........KJD
Aviation..........AMS
Hazardous weather outlook, May 4, 2:30 PM CDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT WED MAY 4 2016

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-051930-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
330 PM EDT WED MAY 4 2016 /230 PM CDT WED MAY 4 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS
EVENING. SOME STORMS MAY PRODUCE SMALL HAIL...A FEW CLOUD TO
GROUND LIGHTNING STRIKES...AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT WILL MOVE IN FROM THE NORTH SATURDAY EVENING INTO
SATURDAY NIGHT. THIS WILL RESULT IN SHOWERS AND THUNDERSTORMS
DEVELOPING...SOME OF WHICH COULD BE STRONG SATURDAY EVENING ALONG
AND NORTH OF INTERSTATE 64. MAIN THREATS WOULD BE SMALL
HAIL...GUSTY WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING.

ADDITIONAL THUNDERSTORM ACTIVITY WILL BE POSSIBLE MONDAY THROUGH
THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY SIZE HAIL FROM STORMS THROUGH
THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KD

In the hours before

Special weather statement, May 4, 1:35 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
235 PM EDT WED MAY 4 2016

INZ077-041900-
WASHINGTON-
235 PM EDT WED MAY 4 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON COUNTY...

AT 233 PM EDT...A STRONG THUNDERSTORM WAS OVER SALEM...MOVING
SOUTHEAST AT 25 MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SALEM...BLUE RIVER...NEW PEKIN...PLATTSBURG...KOSSUTH...NEW LIBERTY...BECKS
MILL...HITCHCOCK...HARRISTOWN AND SHORTS CORNER.

LAT...LON 3859 8589 3858 8588 3856 8585 3855 8585
      3855 8587 3854 8587 3850 8594 3850 8596
      3849 8597 3849 8599 3847 8599 3842 8610
      3861 8630 3873 8609
TIME...MOT...LOC 1833Z 320DEG 23KT 3862 8612

RJS
Special weather statement, May 4, 2:24 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
224 PM CDT WED MAY 4 2016

KYZ027-062-063-042000-
HART-EDMONSON-GRAYSON-
224 PM CDT WED MAY 4 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GRAYSON...WEST
CENTRAL HART AND NORTHEASTERN EDMONSON COUNTIES...

AT 224 PM CDT...A STRONG THUNDERSTORM WAS NEAR LEITCHFIELD...MOVING
SOUTHEAST AT 30 MPH.

DIME SIZE HAIL HAS BEEN REPORTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEITCHFIELD...BROWNSVILLE...SADLER...ROSEBURG...OLLIE...BEE SPRING...SNAP...
SHREWSBURY...STOCKHOLM AND PROSPERITY.

LAT...LON 3740 8649 3751 8634 3733 8598 3716 8624
TIME...MOT...LOC 1924Z 316DEG 27KT 3742 8638

RJS
Special weather statement, May 4, 2:28 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
228 PM CDT WED MAY 4 2016

INZ089-KYZ023-024-042000-
PERRY-HANCOCK-BRECKINRIDGE-
228 PM CDT WED MAY 4 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL PERRY...
SOUTHWESTERN BRECKINRIDGE AND EAST CENTRAL HANCOCK COUNTIES...

AT 228 PM CDT...A STRONG THUNDERSTORM WAS NEAR HAWESVILLE...MOVING
SOUTHEAST AT 30 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARDINSBURG...HAWESVILLE...CANNELTON...CLOVERPORT...GLEN DEAN...TAR FORK...
CHAMBERS...TOBINSPORT...MATTINGLY AND KIRK.

LAT...LON 3786 8682 3793 8668 3775 8637 3762 8659
TIME...MOT...LOC 1928Z 316DEG 26KT 3785 8670

RJS
Local storm report, May 4, 2:31 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
331 PM EDT WED MAY 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             SHORT CREEK             37.53N 86.48W
05/04/2016  E0.75 INCH       GRAYSON            KY   BROADCAST MEDIA

            DIME SIZE HAIL REPORTED, LOCATION ESTIMATED
            BY RADAR.

&&

MRC
Special weather statement, May 4, 2:35 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
335 PM EDT WED MAY 4 2016

INZ090-091-042000-
FLOYD-HARRISON-
335 PM EDT WED MAY 4 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARRISON AND SOUTH
CENTRAL FLOYD COUNTIES...

AT 335 PM EDT...A STRONG THUNDERSTORM WAS NEAR CORYDON...MOVING
SOUTHEAST AT 25 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CORYDON...LANESVILLE...CRANDALL...NEW MIDDLETOWN...RAMSEY...MOBERLY...
LOTTICK CORNER...DOGWOOD...SEVEN SPRINGS AND BRECKENRIDGE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3820 8589 3803 8610 3825 8628 3827 8627
      3834 8615
TIME...MOT...LOC 1935Z 315DEG 23KT 3826 8619

RJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:24 PM CDTSpecial Weather StatementLMKEdmonson, Grayson36 min
May 4, 2:28 PM CDTSpecial Weather StatementLMKBreckinridge, Hancock32 min
May 4, 3:00 PM CDTSpecial Weather StatementLMKBreckinridge, Grayson, Hardin30 min
May 4, 3:03 PM CDTSpecial Weather StatementLMKBullitt27 min
May 4, 3:08 PM CDTSpecial Weather StatementLMKEdmonson, Hart37 min
May 4, 3:10 PM CDTSpecial Weather StatementLMKBoyle, Taylor35 min
May 4, 3:17 PM CDTSevere Thunderstorm WarningLMKBullitt, Hardin, Jefferson, Meade28 min
May 4, 3:38 PM CDTSevere Thunderstorm WarningLMKBarren, Metcalfe37 min
May 4, 4:31 PM CDTSevere Thunderstorm WarningLMKClinton, Cumberland, Russell29 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.